Overview of Drug Allergies

Adverse reactions to medications are very common. However, true drug allergies occur in only 5-10 percent of these cases. In a true allergic reaction, the patient's immune system produces a specific reaction each time it encounters the drug or medication. It is important to identify an allergic reaction, because drug allergy can produce a life-threatening condition called anaphylaxis (a condition that develops rapidly and involves several body systems at the same time).

Adverse drug reactions can occur when the dose of medication is incorrect, when the patient lacks a specific enzyme that affects drug activity, or when drugs are administered in combination. Adverse drug reactions can be mild or severe. In some cases, patients who experience an adverse reaction are able to take a lower dose of the medication at a later date. When a severe reaction occurs, the patient may be advised to avoid the specific drug in the future.

Common adverse reactions include the following:

  • Cough
  • Diarrhea
  • Difficulty breathing
  • Flushing
  • Hair loss
  • Hives (urticaria)
  • Itching
  • Itchy, watery, swollen eyes
  • Nasal congestion
  • Stomach pain
  • Vomiting
  • Wheezing

Medications that may cause adverse reactions include the following:

  • Antibiotics (e.g., erythromycin)
  • Aspirin
  • Chemotherapy drugs
  • Contrast agents (injectable dyes used in imaging procedures)
  • High blood pressure medication (e.g., ACE inhibitors, beta-blockers, alpha-blockers)
  • Non-steroidal anti-inflammatory drugs (NSAIDs; e.g., ibuprofen)

Incidence and Prevalence of Drug Allergy

According to the National Institute of Allergy and Infectious Diseases, allergic drug reactions account for 5–10 percent of all adverse reactions to medications. Skin reactions (e.g., itching) are the most common type of allergic drug reaction.

In general, medications that are applied to the skin or given by injection carry a higher risk than drugs that are taken orally. Frequent administration also increases drug allergy risk.

Publication Review By: Michael Miller, M.D., F.A.C.P.

Published: 01 Mar 2005

Last Modified: 04 Dec 2014